Georgia, 2003

Damaging Wind in Georgia, February 22, 2003

February 22, 2003 · NWS JAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 22, 10:05 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 22, 10:05 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1005 AM EST SAT FEB 22 2003

CURRENTLY...UPPER TROF EXTENDS S ACROSS THE PLAINS INTO MEXICO. AT
THE SFC A 989MB LOW IS OVER TENNESSEE WITH A COLD FRONT EXTENDING
INTO THE GULF OF MEXICO. THE ENTIRE CWA IS IN THE WARM SECTOR.
LATEST MSAS SHOWS A 998MB LOW DVLPG ALG THE CDFNT S OF MOB. SQUALL
LINE IS MOVING INTO APALACHEE BAY AND NEARING OUR WRN GA COUNTIES.
SOME CONVECTION ERUPTING AHEAD OF THE SQ LN IS FORMING ANOTHER LINE
ACROSS THE SUWANNE VALLEY AND MOVING E AT 30-35 KT. CELLS WITHIN THE
SQ LN ARE RACING NNE AT 50+ KT. WATER VAPOR LOOP AND 12Z SOUNDING
VERIFY DRY AIR ALOFT E OF LINE FROM GA COAST TO GNV. THE WRN
COUNTIES ARE IN TOR WATCH ATTM. DAYTIME HEATING DESTABLILIZES
AIRMASS EVEN MORE WITH AREA OF CONCERN THE STORMS THAT MOVE IN FROM
THE GULF IN THE 50 KT LLVL JET...ESPECIALLY IF THE LOW PRES ALG NRN
GULF COAST HOLDS TOGETHER. PUBLIC ZONES COVER THE SITUATION VERY
WELL AND WILL NOT UPDATE EXCEPT FOR CHANGE IN WATCH BOX STATUS.

MARINE...SCA ALL AREAS WITH 25 KTS NEAR SHORE AND 30 KTS OFFSHORE.
OBS SHOW INCREASING WINDS WITH ST AUGUSTINE BUOY S 21G25 KT AND SEAS
5 FT BY 14Z. WILL KEEP SAME WORDING FOR UPDATE.

.JAX...
FL...TORNADO WATCH UNTIL NOON FLZ020>022-035.
     SCA FERNANDINA BEACH TO FLAGLER BEACH.
GA...TORNADO WATCH UNTIL NOON GAZ132>136-149>151-162-163.
     SCA ALTAMAHA SOUND TO FERNANDINA BEACH.

TRABERT/AB/JH
Hazardous weather outlook, Feb 22, 7:10 AM EST, 4 hours 10 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-221800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
710 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...TORNADO WATCH IN EFFECT UNTIL NOON FOR WESTERN THIRD OF AREA...
...MODERATE RISK OF SEVERE WEATHER TODAY WITH DAMAGING WINDS AND
ISOLATED TORNADOES POSSIBLE...
...CAUTION IS ADVISED ON AREA WATERWAYS...

INCREASING MOISTURE AND UNSEASONABLY WARM AIR AHEAD OF A STRONG
FRONTAL SYSTEM WILL CREATE THE POTENTIAL FOR SEVERE WEATHER ACROSS
THE AREA TODAY. THE ASSOCIATED SQUALL LINE WILL MOVE INTO THE
EXTREME WESTERN PORTION OF THE AREA BY LATE MORNING...AND ACROSS THE
REMAINDER OF THE AREA DURING THE EARLY TO MID-AFTERNOON. GREATEST
RISKS FROM THIS SYSTEM ARE STRONG DAMAGING WIND GUSTS OVER 60 MPH
AND LOCALLY HEAVY RAINFALL. IN ADDITION...ISOLATED TORNADOES ARE
ALSO POSSIBLE. RESIDENTS ARE URGED TO MONITOR THE LATEST WEATHER
INFORMATION TODAY AND MOVE INDOORS WHEN STORMS APPROACH.

OUTSIDE OF THUNDERSTORMS...WINDS MAY GUST TO NEAR 40 MPH LATE THIS
MORNING AND THIS AFTERNOON...ESPECIALLY OVER NORTHEAST FLORIDA.
CAUTION IS ADVISED ON AREA WATERWAYS.

POTENTIAL RAINFALL AMOUNTS OF 1 TO 2 INCHES TODAY MAY BRING RIVERS
IN THE FORECAST AREA CLOSE TO FLOOD STAGE EARLY NEXT WEEK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR LATE THIS MORNING THROUGH THE
AFTERNOON HOURS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

In the hours before

Special weather statement, Feb 22, 10:00 AM EST, 1 hour 20 minutes before
FLZ020>022-GAZ150-162>164-221530-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1000 AM EST SAT FEB 22 2003

...SHOWERS AND ISOLATED STRONG THUNDERSTORMS WILL IMPACT
SUWANNEE...COLUMBIA...HAMILTON...ECHOLS...CLINCH...WARE AND CHARLTON
COUNTIES THROUGH 1030 AM...

AT 1000 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND ISOLATED STRONG THUNDERSTORMS CENTERED ALONG
A LINE EXTENDING FROM 9 MILES NORTH OF NEEDMORE TO 8 MILES NORTH OF
OBRIEN...OR ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF FARGO
TO 11 MILES SOUTH OF LIVE OAK...MOVING NORTHEAST AT 50 MPH. THIS
LINE OF SHOWERS AND ISOLATED STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND OBRIEN...NEEDMORE...WELLBORN...WINFIELD...WHITE
SPRINGS...SUWANNEE VALLEY...NEEDHAM AND FARGO THROUGH 1030 AM EST.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

HESS
Special weather statement, Feb 22, 10:39 AM EST, 41 minutes before
GAZ132-133-149-221615-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1039 AM EST SAT FEB 22 2003

...STRONG THUNDERSTORMS WILL IMPACT WESTERN PORTIONS OF
ATKINSON...COFFEE AND JEFF DAVIS COUNTIES THROUGH 1115 AM...

AT 1039 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 6 MILES NORTHWEST OF
WILLACOOCHEE TO 11 MILES SOUTHWEST OF WILLACOOCHEE...MOVING
NORTHEAST AT 60 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND WILLACOOCHEE...PEARSON...AMBROSE...PRIDGEN...
BROXTON...RED BLUFF...DOUGLAS AND SNIPESVILLE THROUGH 1115 AM EST.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR DAMAGE. TORRENTIAL RAINFALL WILL PRODUCE MINOR
FLOODING OF LOW LYING AREAS.

HESS
Special weather statement, Feb 22, 11:01 AM EST, 19 minutes before
FLZ020-GAZ162-163-221630-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1101 AM EST SAT FEB 22 2003

...STRONG THUNDERSTORMS WILL IMPACT HAMILTON...ECHOLS AND CLINCH
COUNTIES THROUGH 1130 AM...

AT 1101 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 7 MILES WEST OF HOMERVILLE TO
JENNINGS...MOVING NORTHEAST AT 50 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND STATENVILLE...MAYDAY...
DU PONT...CROSSROADS...JENNINGS...JASPER...HOMERVILLE AND COGDELL
THROUGH 1130 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinch

When
February 22, 11:20 AM EST
Where
Clinch County, 5 mi N of Dupont
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
31.050, -82.867

Large tree limbs and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339752.